The morphological changes of the vestibular sensory epithelia and the vestibular ganglions induced by Gentamicin (GM) were investigated using scanning electron microscope, transmission electron microscope and light microscope.
The guinea pigs were injected with a single application of 4 mg (0.1ml) of GM into the middle ear through the tympanic membrane. The vestibular organs and the ganglions were observed up to 6 months after the treatment. Four days after the injection, fused, ballooned and missing cilia were observed in the vestibular sensory epithelia. These changes progressed and extended toward the periphery of the crista and the macula. The changes of the vestibular ganglions were first observed one month after the treatment.
The degenerative process started from destruction of the mitochondrial cristae and vacuolization of the cytoplasm in the Schwann cell. The next step of the change was dissociation of the myelin sheath around the ganglion cell. The cytoplasmic organelles in the ganglion cell gradually deteriorated. At the later stage, the myelin sheath around the ganglion cell disappeared and the number of the cell reduced. Furthermore, the myelin sheath of the nerve fiber was dissociated.
In this study the signs of the vestibular ganglion damage were later than that of the vestibular organ. However, we thought the changes in the ganglion are probably due to direct influence of GM, since the degeneration was found to develop in a relatively short period.
Sera, K.; Harada, Y.; Tagashira, N.; Suzuki, M.; Hirakawa, K.; and Ohya, T.
"Morphological Changes in the Vestibular Epithelia and Ganglion Induced by Ototoxic Drug,"
Scanning Microscopy: Vol. 1
, Article 34.
Available at: https://digitalcommons.usu.edu/microscopy/vol1/iss3/34